North Dakota, 2016

Blizzard and Heavy Snow in North Dakota, December 5 to 7, 2016

December 5 to 7, 2016 · NWS BIS · 37 events in 31 counties and zones

A strong upper level trough deepened over North Dakota before closing off and nearly stalling, which was poorly projected by forecast models until the day of the event, while a strong cold front swept through the region. Snow began to fall over many portions of North Dakota on the morning of December 5, with several inches of accumulation noted by mid-day over many locations.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong upper level trough deepened over North Dakota before closing off and nearly stalling, which was poorly projected by forecast models until the day of the event, while a strong cold front swept through the region. Snow began to fall over many portions of North Dakota on the morning of December 5, with several inches of accumulation noted by mid-day over many locations. As the cold front swept through, winds greatly increased from northwest to southeast with visibility rapidly deteriorating as wind gusts increased to around 50 mph over much of the area. Many roads across the region were closed or blocked. Falling snow stared to taper off very gradually from west to east on December 6, though strong winds continued to bring widespread blowing snow and blizzard conditions to many locations. By the late evening of December 6 conditions had improved in western North Dakota. The blizzard continued over much of the central part of the state and the James River Valley into the morning of December 7. Multiple days passed before some roads, particularly in and near the upper James River Valley, were opened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 5, 12:02 PM CST, 58 minutes earlier.

Area forecast discussion, Dec 5, 12:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1202 PM CST Mon Dec 5 2016

.UPDATE...
Issued at 1201 PM CST Mon Dec 5 2016

POPs were updated with the latest radar trends and the 16Z
RAP/HRRR, which are doing well at capturing the latest snowfall
trends. Snowfall forecasts amounts have increased slightly.

Headlines may need to be adjusted with the afternoon package.

UPDATE Issued at 823 AM CST Mon Dec 5 2016

Per trends in radar observations and the 12-13 UTC HRRR/RAP and 12
UTC NAM, expanded the Winter Weather Advisory into Morton, Grant
and Sioux counties for snow and blowing snow. An expansion of the
Winter Storm Warning into Stutsman county may be possible later
this morning based upon trends in the aforementioned guidance
sources. However, will evaluate this decision when more of the 12
UTC runs are available.

UPDATE Issued at 635 AM CST Mon Dec 5 2016

Snow has developed over northern North Dakota, and over southern
areas of North Dakota as initial wave wrapping around upper low
pushes through the area. For morning update have pushed morning
precipitation chances towards latest HRRR since it seemed to have
a grasp on the activity to the south. Have also continued patchy
fog for a couple hours over the far north central where it
continues to linger, but expect this to dissipate soon as snow
develops. Updates have been sent.

&&

.SHORT TERM...(Today and Tuesday)
Issued at 337 AM CST Mon Dec 5 2016

A lot can change in a few hours across the Northern Plains. Models
have finally come into agreement with respect to Monday and
Tuesday's storm. Unfortunately (or fortunately...depending who you
are) they agree that there will be rather stout snowfall amounts
for portions of central and northern North Dakota.

A negatively tilted trough will deepen over North Dakota this
afternoon and a strong cold front will swing through late this
morning. This will be the focus for snowfall today. General model
consensus shifts the track further south than previously expected
and brings between 2 and 10 inches of snow north and east of the
Missouri River. Two main areas of snow are expected. The first one
will be across northern North Dakota...generally along and north
of Highway 2. The second will be across central North
Dakota...generally along and east of Highway 83. The heaviest
snow...6 to 10 inches...is expected across the northern James
Valley and Turtle Mountains. This is where the low pressure center
is expected to pivot and bring wrap around moisture overnight
Monday and into Tuesday morning.

Strong cold air advection will push in behind the cold front
today. Temperatures will drop sharply and wind speeds will
increase. This will likely lead to blowing snow across the
area today. Locations with snowpack may experience brief periods
of reduced visibility, but it's the locations that experience
additional snowfall today that will likely deal with more
significant blowing snow and minimal visibilities. Winds around
30 mph can be expected through Tuesday. These winds and bitterly
cold temperatures will combine to create wind chills around 20
below.

There is some uncertainty with respect to snow amounts and
impacts across the southern James Valley today. The high-res
models want to bring in a band of moderate snow just east of
Bismarck and pivot it up through Jamestown. If this verifies it
could produce more snow than currently forecast and may warrant an
upgrade. However, this is a very recent development and hasn't
been captured by anything other than the most recent runs of the
HRRR and RAP.

.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 5 2016

Bitterly cold temperatures will continue Wednesday through
Friday. Wind chills will persistently be around 10 to 20 below.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 823 AM CST Mon Dec 5 2016

MVFR to IFR cigs with areas of IFR vis in snow will continue to
spread through the area today and remain into tonight. Gusty
northwest winds will develop behind a cold front resulting in
areas of blowing snow.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Tuesday for NDZ021-022-
036-037-047-050.

Winter Storm Warning until 6 PM CST Tuesday for NDZ004-005-012-
013-023-025.

Winter Weather Advisory until noon CST /11 AM MST/ Tuesday for
NDZ001>003-011-034-035-042-045-046.

&&

UPDATE...AC
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AYD
Hazardous weather outlook, Dec 5, 11:42 AM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1142 AM CST MON DEC 5 2016

NDZ009-010-017>020-031>033-040-041-043-044-061745-
WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
1142 AM CST MON DEC 5 2016 /1042 AM MST MON DEC 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF LIGHT SNOW AND BLOWING SNOW WILL DEVELOP TODAY.
REDUCED VISIBILITY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLUSTERY WINDS WILL CONTINUE TUESDAY THROUGH THURSDAY ALONG WITH
FRIGID TEMPERATURES. DANGEROUS WIND CHILLS AS LOW AS 25 BELOW
ZERO ARE EXPECTED DURING THIS TIME. AT THESE WIND CHILLS...FROST
BITE CAN OCCUR TO EXPOSED SKIN IN AS LITTLE AS 30 MINUTES.

KEEP UP TO DATE WITH THE LATEST FORECAST AT WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>003-011-021-022-034>037-042-045>047-050-061745-
DIVIDE-BURKE-RENVILLE-WARD-MCLEAN-SHERIDAN-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-MCINTOSH-
1142 AM CST MON DEC 5 2016 /1042 AM MST MON DEC 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW AND BLOWING SNOW WILL DEVELOP TODAY AND CONTINUE THROUGH
TUESDAY MORNING. A WINTER WEATHER ADVISORY HAS BEEN ISSUED. SEE
WEATHER.GOV/BISMARCK FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLUSTERY WINDS WILL CONTINUE TUESDAY THROUGH THURSDAY ALONG WITH
FRIGID TEMPERATURES. DANGEROUS WIND CHILLS AS LOW AS 25 BELOW
ZERO ARE EXPECTED DURING THIS TIME. AT THESE WIND CHILLS...FROST
BITE CAN OCCUR TO EXPOSED SKIN IN AS LITTLE AS 30 MINUTES.

KEEP UP TO DATE WITH THE LATEST FORECAST AT WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-023-025-061745-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-
1142 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW AND BLOWING SNOW WILL DEVELOP TODAY AND CONTINUE THROUGH
TUESDAY. A WINTER STORM WARNING HAS BEEN ISSUED. SEE
WEATHER.GOV/BISMARCK FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLUSTERY WINDS WILL CONTINUE TUESDAY THROUGH THURSDAY ALONG WITH
FRIGID TEMPERATURES. DANGEROUS WIND CHILLS AS LOW AS 25 BELOW
ZERO ARE EXPECTED DURING THIS TIME. AT THESE WIND CHILLS...FROST
BITE CAN OCCUR TO EXPOSED SKIN IN AS LITTLE AS 30 MINUTES.

KEEP UP TO DATE WITH THE LATEST FORECAST AT WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ048-051-061745-
LA MOURE-DICKEY-
1142 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF LIGHT SNOW AND BLOWING SNOW WILL DEVELOP TODAY AND
CONTINUE INTO TUESDAY. REDUCED VISIBILITY IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BLUSTERY WINDS WILL CONTINUE TUESDAY THROUGH THURSDAY ALONG WITH
FRIGID TEMPERATURES. DANGEROUS WIND CHILLS AS LOW AS 25 BELOW
ZERO ARE EXPECTED DURING THIS TIME. AT THESE WIND CHILLS...FROST
BITE CAN OCCUR TO EXPOSED SKIN IN AS LITTLE AS 30 MINUTES.

KEEP UP TO DATE WITH THE LATEST FORECAST AT WEATHER.GOV/BIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 5, 12:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1221 PM CST MON DEC 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             BISMARCK                46.81N 100.78W
12/05/2016  M1.9 INCH        BURLEIGH           ND   OFFICIAL NWS OBS

            .

&&

MM
Local storm report, Dec 5, 12:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1222 PM CST MON DEC 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             4 SW CROWN BUTTE LAKE   46.83N 101.14W
12/05/2016  M3.0 INCH        MORTON             ND   PUBLIC

            .

&&

MM
Local storm report, Dec 5, 12:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 PM CST MON DEC 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     SNOW             GRENORA                 48.62N 103.94W
12/05/2016  E0.0 INCH        WILLIAMS           ND   PUBLIC

            FIRE DEPARTMENT REPORTED ZERO VISIBILITY
            ALONG HIGHWAY 50 TO MONTANA BORDER. .

&&

MM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 blizzard, 6 heavy snow. Local standard time, as filed.

Heavy Snow, Foster

When
December 5, 1:00 PM CST to December 6, 12:00 AM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Locations near Carrington received 20 inches of snow.

Heavy Snow, Wells

When
December 5, 1:00 PM CST to December 6, 12:00 AM CST
Where
Wells forecast zone
Reported by
Broadcast Media
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Locations near Harvey received 14 inches of snow.

Heavy Snow, Pierce

When
December 5, 1:00 PM CST to December 6, 12:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Locations near Rugby received 12 inches of snow.

Heavy Snow, Bottineau

When
December 5, 1:00 PM CST to December 6, 12:00 AM CST
Where
Bottineau forecast zone
Reported by
COOP Observer
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Locations near Bottineau received 22 inches of snow.

Heavy Snow, McHenry

When
December 5, 1:00 PM CST to December 6, 12:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Locations northeast of Drake received 10 inches of snow.

Heavy Snow, Rolette

When
December 5, 1:00 PM CST to December 6, 12:00 AM CST
Where
Rolette forecast zone
Reported by
COOP Observer
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Locations near Belcourt received 14 inches of snow.

Blizzard, Divide

When
December 5, 4:00 PM CST to December 6, 3:00 AM CST
Where
Divide forecast zone
Reported by
AWOS
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, McKenzie

When
December 5, 4:00 PM CST to December 6, 3:00 AM CST
Where
McKenzie forecast zone
Reported by
Emergency Manager
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Williams

When
December 5, 4:00 PM CST to December 6, 3:00 AM CST
Where
Williams forecast zone
Reported by
Emergency Manager
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Dunn

When
December 5, 4:00 PM CST to December 6, 3:00 AM CST
Where
Dunn forecast zone
Reported by
Emergency Manager
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Stark

When
December 5, 4:00 PM CST to December 6, 3:00 AM CST
Where
Stark forecast zone
Reported by
Emergency Manager
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Golden Valley

When
December 5, 6:00 PM CST to December 6, 3:00 AM CST
Where
Golden Valley forecast zone
Reported by
Emergency Manager
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Billings

When
December 5, 6:00 PM CST to December 6, 3:00 AM CST
Where
Billings forecast zone
Reported by
Emergency Manager
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Burke

When
December 5, 6:00 PM CST to December 6, 6:00 PM CST
Where
Burke forecast zone
Reported by
Emergency Manager
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Mountrail

When
December 5, 6:00 PM CST to December 6, 6:00 PM CST
Where
Mountrail forecast zone
Reported by
Emergency Manager
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Renville

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Renville forecast zone
Reported by
Emergency Manager
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Ward

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Ward forecast zone
Reported by
Emergency Manager

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, McLean

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
McLean forecast zone
Reported by
Emergency Manager

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Mercer

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Mercer forecast zone
Reported by
Emergency Manager
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Oliver

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Oliver forecast zone
Reported by
Emergency Manager
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Burleigh

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Burleigh forecast zone
Reported by
Emergency Manager
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Morton

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Morton forecast zone
Reported by
Emergency Manager

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Sioux

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Sioux forecast zone
Reported by
Emergency Manager

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Emmons

When
December 5, 8:00 PM CST to December 6, 8:00 PM CST
Where
Emmons forecast zone
Reported by
Emergency Manager
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Logan

When
December 6, 12:00 AM CST to December 7, 12:00 AM CST
Where
Logan forecast zone
Reported by
Emergency Manager
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, McIntosh

When
December 6, 12:00 AM CST to December 7, 12:00 AM CST
Where
McIntosh forecast zone
Reported by
Emergency Manager
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Bottineau

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Bottineau forecast zone
Reported by
Emergency Manager
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Rolette

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Rolette forecast zone
Reported by
Emergency Manager
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, McHenry

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
McHenry forecast zone
Reported by
Emergency Manager
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Pierce

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Pierce forecast zone
Reported by
Emergency Manager
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Sheridan

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Sheridan forecast zone
Reported by
Emergency Manager
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Wells

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Wells forecast zone
Reported by
Emergency Manager
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Foster

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Foster forecast zone
Reported by
Emergency Manager
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Kidder

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Kidder forecast zone
Reported by
Emergency Manager
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Stutsman

When
December 6, 12:00 AM CST to December 7, 5:00 AM CST
Where
Stutsman forecast zone
Reported by
Emergency Manager
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, La Moure

When
December 6, 10:00 AM CST to December 7, 5:00 AM CST
Where
La Moure forecast zone
Reported by
Emergency Manager
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

Blizzard, Dickey

When
December 6, 10:00 AM CST to December 7, 5:00 AM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Heavy snowfall and strong northwest winds combined to produce a blizzard.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669289, 669290, 669291, 669292, 669294, 669295, 669296, 669298, 669468, 669469, 669470, 669471, 669472, 669473, 669474, 669528, 669529, 669530, 669531, 669533, 669534, 669535, 669536, 669537, 669538, 669540, 669541, 669542, 669543, 669544, 669545, 669546, 669547, 669548, 669549, 669550, 669551.